The risk for drug–drug interactions among the elderly is of particular clinical concern given the high likelihood of concomitant medication use for comorbid conditions (Levy & Collins, 2007). Treatment of epilepsy in the elderly presents unique challenges in that the process of aging alone can influence drug absorption, distribution, metabolism and elimination, and pharmacokinetic and pharmacodynamic interactions (Gidal, 2006). Furthermore, many cases of both acute seizures and chronic epilepsy in the elderly are associated with stroke and other comorbid conditions for which patients are receiving pharmacologic treatment (Waterhouse & Towne, 2005). Because the incidence of new-onset epilepsy is highest among the elderly and most commonly due to stroke (Bergey, 2004), there is a greater likelihood that elderly patients requiring antiepileptic drug (AED) therapy will also require concomitant treatment with warfarin, a commonly prescribed oral anticoagulant.
Warfarin is used for the prevention of ischemic or recurrent ischemic events in patients with nonvalvular atrial fibrillation and heart valve prosthesis, or for the treatment of thromboembolism (Keeling et al., 2011). Although warfarin is the mainstay of treatment for reducing thromboembolic risk and its use has increased with the aging population (Huhtakangas et al., 2011), its pharmacokinetic and pharmacodynamic profiles, as well as its narrow therapeutic index, make it particularly susceptible to interactions with drugs and food. Clinical use requires monitoring of prothrombin time (PT), and individualized dosage adjustments are expected to maintain safe and effective anticoagulation (Keeling et al., 2011).
Warfarin inhibits vitamin K–dependent coagulation factors by inhibition of the vitamin K epoxide reductase enzyme complex subunit 1 (VKORC1), which is involved in the rate-limiting step of vitamin K recycling (D'Andrea et al., 2008; Johnson et al., 2011; Dean, 2012). The relationship between the dose of warfarin prescribed and the individual response is regulated by genetic and environmental factors that can influence the absorption of warfarin, its pharmacokinetics, and pharmacodynamics (D'Andrea et al., 2008; Johnson et al., 2011; Dean, 2012).
Warfarin is a racemic mixture of the R- and S-enantiomers. The S-enantiomer exhibits about 2–5 times more anticoagulant activity than the R-enantiomer in humans, but generally has a more rapid clearance (D'Andrea et al., 2008; Dean, 2012). S-warfarin is metabolized by hepatic isoenzyme cytochrome P450 (CYP)2C9, and R-warfarin is metabolized by CYP3A4, CYP1A2, and CYP2C19 (D'Andrea et al., 2008), thus introducing the potential for drug interactions. An illustrative example is the potent and selective inhibition of CYP2C9 by ataciguat, resulting in a threefold increase in S-warfarin plasma concentration but no impact on R-warfarin (Oberwittler et al., 2007). Even in the absence of concomitant medications, warfarin dosing is challenging due to individual variation in anticoagulation response caused by differences in age, diet, and genetic factors (D'Andrea et al., 2008). Prominently, polymorphisms in the gene encoding CYP2C9 as well as VKORC1 are associated with variable warfarin dose requirements (Aithal et al., 1999; D'Andrea et al., 2008).
Warfarin is highly bound to plasma protein (approximately 99%), and displacement has sometimes been ascribed as the cause of drug–drug interactions (Yoon et al., 2011), but this phenomenon is generally considered insignificant and confounded by CYP inhibition (Rolan, 1994; Benet & Hoener, 2002). Regardless of the underlying mechanism, drug–drug interactions with warfarin can dramatically alter a patient's anticoagulant response (Yoon et al., 2011). Clinically significant interactions between warfarin and enzyme-inducing AEDs such as carbamazepine and phenytoin or the enzyme inhibitor valproate have been well documented and demonstrate the need for anticoagulation monitoring, and when necessary, dosage adjustments of warfarin (Perucca, 2006; Yoon et al., 2011). Even so, phenytoin and carbamazepine are among the most frequently prescribed AEDs in elderly patients (Pugh et al., 2004; Gidal et al., 2009); therefore, the availability of additional AEDs that lack interactions with warfarin would be potentially beneficial to this patient population.
AEDs that are not enzyme inducers or inhibitors would be expected to have a lower potential for altering the pharmacokinetic or pharmacodynamic parameters of warfarin, allowing for more straightforward use with warfarin. A lack of clinically significant interactions between warfarin and levetiracetam (Ragueneau-Majlessi et al., 2001), oxcarbazepine (Kramer et al., 1992), and eslicarbazepine (Vaz-da-Silva et al., 2010) has been observed in healthy volunteers. Gabapentin and pregabalin have not been reported to interact with coumarin anticoagulants (Bockbrader et al., 2010). Lacosamide has not been shown to induce or inhibit CYP enzymes in preclinical studies or in clinical studies examining specific CYP substrates (UCB, 2011a; Cawello et al., 2012). Lacosamide also exhibits minimal protein binding (<15%; Cawello et al., 2013). The aim of this study was to evaluate potential pharmacokinetic and pharmacodynamic interactions associated with the coadministration of warfarin and lacosamide.
- Top of page
Warfarin is a frequently prescribed oral anticoagulant; however, its use is complicated by a narrow therapeutic range, sensitivity to genetic polymorphisms, susceptibility to metabolic changes with increasing age, and propensity for drug–drug interactions with enzyme-inducing or inhibiting drugs (D'Andrea et al., 2008). The availability of AEDs suitable for use in patients receiving warfarin is particularly relevant when considering that enzyme-inducing AEDs (e.g., phenytoin and carbamazepine) are among the most frequently prescribed AEDs in elderly patients (Pugh et al., 2004; Gidal et al., 2009).
In the present study, no effects on the pharmacokinetic or pharmacodynamic profiles of warfarin were detected when warfarin was added to the highest recommended dose of lacosamide (400 mg/day). Lacosamide plasma trough concentrations were similar to those previously reported at the same daily dose (Cawello & Bonn, 2012), and the anticoagulation level reached after the warfarin 25-mg single dose was similar to that reported in other studies using warfarin single dose or titration (Ragueneau-Majlessi et al., 2001; Oberwittler et al., 2007; Vaz-da-Silva et al., 2010; Frey et al., 2011; Malhotra et al., 2011; Yin et al., 2011). The residual variability of the pharmacokinetic and pharmacodynamic parameters was very low, resulting in narrow CIs around the treatment mean ratios (Table 1). Maximal induction of hepatic enzymes generally takes several weeks of repeated dosing of the inducer, although the onset of induction may be evident much sooner when the half-life of the inducer is shorter than the enzyme turnover (Brodie et al., 2013). Warfarin was administered on the third day of lacosamide intake; the AUCs of R- and S-warfarin were essentially unchanged relatively to the warfarin alone period and even 3% lower for S-warfarin, suggesting no evidence of enzyme induction. Given that lacosamide is not known to be an enzyme-inducing or inhibiting AED (Bialer et al., 2007; Cawello et al., 2010, 2012; UCB, 2011a,b; Cawello & Bonn, 2012), the results summarized here are consistent with its known properties.
Because many patients with epilepsy may attempt several AEDs before achieving seizure control and/or may require multiple AEDs (Kwan & Brodie, 2006), the availability of additional treatment options that do not impact warfarin response is important to the overall effective management of epilepsy, particularly for an elderly population. Demographic data indicate that new-onset epilepsy is more prevalent in the elderly than in any other age group (Bergey, 2004; Bergey et al., 2006), suggesting that the coadministration of warfarin and the AED lacosamide will likely occur in elderly patients in whom other comorbidities, polypharmacy, and age-related metabolic changes can be expected (Patsalos & Perucca, 2003; Stephen, 2003; Gidal, 2006). Although participants in this study were healthy male volunteers, none of whom were elderly or taking additional medications, the results suggest that lacosamide/warfarin coadministration would not require warfarin dose adjustment in clinical practice.
Because patients generally receive long-term warfarin therapy for thromboprophylaxis, a potential limitation of this study is the use of steady-state conditions for lacosamide but not for warfarin. However, the design of this study was typical of warfarin drug–drug interaction studies and was not intended to address long-term treatment effects of concomitant administration of lacosamide and warfarin, but to provide a sensitive measure of a potential interaction. This design was deemed appropriate because the pharmacokinetics of warfarin is linear and allows for extrapolation while being more sensitive to potential pharmacokinetic changes than steady-state conditions, as pointed out previously (Oberwittler et al., 2007; Frey et al., 2011). The single dose of warfarin evaluated in this study was sufficient to increase INR from 1 to 2. In conclusion, this study did not reveal any significant interaction between lacosamide and warfarin, indicating that the pharmacokinetic profile and anticoagulant properties of warfarin will not be affected when coadministered with lacosamide. Administration of a single 25-mg dose of warfarin during maintenance treatment with lacosamide was well tolerated. These results suggest that warfarin dose adjustment is not required during concomitant administration with lacosamide.